Alabama, 2009

Damaging Wind in Alabama, August 5, 2009

August 5, 2009 · NWS TAE · 1 event in 1 county or zone

An afternoon thunderstorm on the 5th produced damage at the Houston County Road Department facility.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An afternoon thunderstorm on the 5th produced damage at the Houston County Road Department facility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 5, 7:16 AM CST, 6 hours 14 minutes earlier.

Area forecast discussion, Aug 5, 7:16 AM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
916 AM EDT WED AUG 5 2009

.UPDATE...AN OTHERWISE TYPICAL SEABREEZE-DRIVEN CONVECTIVE DAY
MAY BECOME A BIT MORE COMPLICATED BY MID TO LATE AFTERNOON. SFC
ANALYSIS INDICATES A WEAK SFC TROUGH SITUATED ACROSS CENTRAL GA/AL
THIS MORNING. A WEAK UPPER TROUGH REMAINS IN PLACE OVER THE
SOUTHEAST WITH A WEAKENING MCS MOVING SOUTH INTO NORTHERN MS/AL.
THE LEFTOVER ENERGY FROM THIS MCS IS FORECAST TO CONTINUE SOUTH
THROUGH THE DAY AND IMPINGE ON THE NORTHERN FRINGE OF THE FORECAST
AREA LATER BY MID TO LATE AFTERNOON. THIS ENERGY COMBINED WITH AN
UNSTABLE ATMOSPHERE (3500J/KG...LI -8 FROM 12Z SOUNDING) COULD
YIELD AN ISOLATED SEVERE STORM ACROSS SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA. DAMAGING DOWNBURST WINDS EXPECTED TO BE THE
PRIMARY THREAT. SPC HAS ISSUED A SLIGHT RISK FOR THE FAR NORTHERN
PORTION OF THE FORECAST AREA.

WITH THIS IN MIND...HAVE BUMPED THE POPS UP ACROSS THE NORTHERN
PORTION OF THE FORECAST AREA. FARTHER SOUTH...CONVECTION SHOULD
REMAIN MAINLY SEABREEZE DRIVEN...AT LEAST INITIALLY...WITH GOOD
CHANCE POPS FOR THE FLORIDA ZONES.

&&

.AVIATION...PATCHY GROUND FOG RESULTING IN MVFR VIS AT SEVERAL
TERMINALS IS LIFTING RAPIDLY WITH DIURNAL HEATING THIS MORNING.
FOR THE REMAINDER OF THE DAYLIGHT HOURS WILL BE ANTICIPATING VFR
CONDITIONS WITH A SCT-BKN CU FIELD DEVELOPING LATE MORNING INTO
THE AFTERNOON. THE PREVAILING VFR CONDITIONS WILL OF COURSE BE
AWAY FROM ANY AFTERNOON SHOWERS AND STORMS WHICH MAY BRIEFLY DROP
VIS/CIGS DOWN TO IFR/MVFR. A FEW OF THE STORMS LATER THIS
AFTERNOON AND EVENING MAY BE ON THE STRONG SIDE...ESPECIALLY UP
TOWARD KDHN AND KABY AND WILL HAVE TO WATCH FOR POTENTIAL
STRONG/DAMAGING WINDS. STORMS WILL DISSIPATE IN COVERAGE AND
STRENGTH AFTER 2-3Z WITH ANOTHER ROUND OF MVFR GROUND FOG DURING
THE LATE NIGHT/EARLY MORNING HOURS OF THURSDAY.

&&

.MARINE...OUTSIDE OF ISOLATED TO SCATTERED STORMS...WINDS AND SEAS
WILL REMAIN MINIMAL OVER THE MARINE AREAS TODAY. NO CHANGES
PLANNED WITH MORNING UPDATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   94  73  93  70  94 /  50  20  40  20  30
PANAMA CITY   92  77  89  75  91 /  40  20  20  20  20
DOTHAN        95  73  93  73  94 /  50  30  30  20  30
ALBANY        95  73  94  74  95 /  50  30  30  20  30
VALDOSTA      94  73  93  70  94 /  50  20  50  20  30
CROSS CITY    93  73  92  72  91 /  50  20  40  20  30
APALACHICOLA  90  76  91  74  91 /  40  20  20  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/MROCZKA
Hazardous weather outlook, Aug 5, 3:50 AM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT WED AUG 5 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-061000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
550 AM EDT WED AUG 5 2009 /450 AM CDT WED AUG 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED
ACROSS THE REGION. SHOWERS AND STORMS WILL BE ONGOING THIS MORNING
NEAR THE FLORIDA GULF COAST. THESE STORMS ARE EXPECTED TO SPREAD
INLAND LATER TODAY WITH THE SEA BREEZE AND BECOME MOST
CONCENTRATED ACROSS THE FLORIDA BIG BEND AND SOUTHERN GEORGIA.
SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING...GUSTY WINDS UP TO 50 MPH...AND VERY
HEAVY RAINFALL.

LATER TONIGHT...THE POTENTIAL EXISTS FOR A COMPLEX OF STRONG
STORMS TO MOVE SOUTHWARD OUT OF CENTRAL ALABAMA INTO THE AREA. DUE
TO THIS POSSIBILITY...RAIN CHANCES WILL REMAIN ELEVATED ACROSS
SOUTHEAST ALABAMA AND SOUTHWESTERN GEORGIA THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
CONTINUED AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ON
THURSDAY WITH A GENERAL DECREASE IN COVERAGE OF THESE STORMS INTO
THE WEEKEND AS A LARGE AREA OF HIGH PRESSURE BUILDS OVER THE
SOUTH. AS THIS HIGH PRESSURE MOVES OVER THE SOUTHEAST...THE
POTENTIAL FOR SOME VERY HOT AND HUMID DAYS EXISTS...ESPECIALLY BY
THE FIRST OF THE WEEK WHEN HIGH TEMPERATURES MAY REACH INTO THE
UPPER 90S.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

38-GODSEY

In the hours before

Special weather statement, Aug 5, 12:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
231 PM EDT WED AUG 5 2009

ALZ065-066-051900-
COFFEE-DALE-
131 PM CDT WED AUG 5 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHEAST COFFEE AND
SOUTHWEST DALE COUNTIES...

* UNTIL 200 PM CDT

AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEVEL PLAINS...OR NEAR DALEVILLE...MOVING
SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  DALEVILLE BY 140 PM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

18-WOOL
Special weather statement, Aug 5, 12:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
254 PM EDT WED AUG 5 2009

ALZ066-068-069-052000-
DALE-GENEVA-HOUSTON-
154 PM CDT WED AUG 5 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHERN
DALE...NORTHEAST GENEVA AND NORTHWEST HOUSTON COUNTIES...

* UNTIL 300 PM CDT

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DALEVILLE...MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  5 MILES SOUTH OF PINCKARD BY 220 PM CDT.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

18-WOOL
Special weather statement, Aug 5, 1:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
309 PM EDT WED AUG 5 2009

FLZ007>009-052015-
COASTAL WALTON-HOLMES-INLAND WALTON-
209 PM CDT WED AUG 5 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOLMES AND WALTON
COUNTIES...

* UNTIL 315 PM CDT

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF DE FUNIAK SPRINGS. THIS
STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Aug 5, 1:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
318 PM EDT WED AUG 5 2009

FLZ017-027-052015-
LEON-WAKULLA-
318 PM EDT WED AUG 5 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHERN LEON AND
NORTHERN WAKULLA COUNTIES...

* UNTIL 415 PM EDT

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF CRAWFORDVILLE...MOVING
SOUTHEAST AT 5 MPH. THE STORM WILL AFFECT EXTREME SOUTHERN LEON
COUNTY NEAR THE WAKULLA LINE...BUT PRIMARILY IMPACT WAKULLA COUNTY.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
August 5, 1:30 PM CST to 1:31 PM CST
Where
Houston County, 1.82 mi NE of Dothan
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.240, -85.370

Five vehicles were damaged and minor structural damage occurred at the Houston County Road Department facility on East Webb Road and Ross Clark Circle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193628.